advertisement
04 June 2012

Do you have a cold?

Colds are as much a part of winter as soup and scarves. Fortunately, over-the-counter remedies can sort out most colds – or, at least, relieve the symptoms.

0

Colds are as much a part of winter as soup and scarves. Fortunately, over-the-counter remedies can sort out most colds – or, at least, relieve the symptoms. Here's what you should know about these preparations before you pop that tab and bond with your duvet.

Take action:
Most over-the-counter cold preparations contain aspirin or paracetamol, with or without codeine, and a decongestant (vasoconstrictor) such as pseudoephedrine. The latter is added to reduce nasal stuffiness and to dry up secretions. However, a risk of the rebound phenomenon is associated with the use of decongestants: after the action of the agent is over, the secretions recur worse than before. Pseudoephedrine should not be taken if you have heart disease, high blood pressure, prostrate problems, diabetes or thyroid problems. Also never give aspirin-containing medications to children with viral infections. 

 
NEXT ON HEALTH24X

More:

StressMobile
advertisement

Read Health24’s Comments Policy

Comment on this story
0 comments
Comments have been closed for this article.

Live healthier

Mental health & your work »

How open are you about mental illness in the workplace?

Mental health in the workplace – what you can do to help

If you know that one of your colleagues suffers from a mental illness, would you be able to help them at work? Maligay Govender offers some helpful mental health "first aid" tips.

Sleep & You »

Sleep vs. no sleep Diagnosis of insomnia

6 things that are sabotaging your sleep

Kick these shut-eye killers to the kerb and make your whole life better – overnight.